uu.seUppsala University Publications
Change search
ReferencesLink to record
Permanent link

Direct link
Estimation of return values for significant wave height from satellite data
Uppsala University, Disciplinary Domain of Science and Technology, Mathematics and Computer Science, Department of Mathematics, Mathematical Statistics.
2011 (English)In: Extremes, ISSN 1386-1999, E-ISSN 1572-915X, Vol. 14, no 2, 167-186 p.Article in journal (Refereed) Published
Abstract [en]

Estimation of extreme wave height across the oceans is important for marine safety and design, but is hampered by lack of data. Buoy and platform data are geographically limited, and though satellite observations offer global coverage, they suffer from temporal sparsity and intermittency, making application of standard methods of extreme value estimation problematical. A possible strategy in the face of such difficulty is to use extra model assumptions to compensate for lack of data. In this spirit we report initial exploration of an approach to estimation of extreme wave heights using crossings methods based on a log-Gaussian model. The suggested procedure can utilize either intermittent satellite data or regular time series data such as obtained from a buoy, and it is adapted to seasonal variation in the wave height climate. The paper outlines derivation of the method and illustrates its application to data from the Atlantic and Pacific oceans. A numerical comparison is made with the results of an annual maximum analysis for sites at which both satellite and buoy data are available. The paper concludes with a discussion of the applicability of the new approach, its relationship to other extreme value methods and desirable directions for further development.

Place, publisher, year, edition, pages
2011. Vol. 14, no 2, 167-186 p.
Keyword [en]
Return values, Wave heights, Crossing intensity, Gaussian processes, Seasonality
National Category
URN: urn:nbn:se:uu:diva-153295DOI: 10.1007/s10687-010-0117-3ISI: 000289733600003OAI: oai:DiVA.org:uu-153295DiVA: diva2:416024
Available from: 2011-05-10 Created: 2011-05-10 Last updated: 2011-12-13Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full text

Search in DiVA

By author/editor
Rydén, Jesper
By organisation
Mathematical Statistics
In the same journal

Search outside of DiVA

GoogleGoogle Scholar
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Altmetric score

Total: 213 hits
ReferencesLink to record
Permanent link

Direct link